Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 31, NWS Green Bay, WI

July 2, 1997Portage County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 2, 1997, 12:57 AM CDT for Portage County, Wisconsin. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1997, 12:57 AM CDT (05:57 UTC)
Expired
Jul 2, 1997, 2:00 AM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Portage County, WI

The radar

The Green Bay radar (KGRB), 110 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 1:45 AM CDTHail 0.75Junction City, WI
Jul 2, 2:05 AM CDTThunderstorm WindRosholt, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 10:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 020558 RRA
SVRGRB
WIC097-020700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1257 AM CDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  PORTAGE COUNTY - CENTRAL WISCONSIN

* UNTIL 200 AM CDT
 
* SOME LOCATIONS AFFECTED
  JUNCTION CITY
  STEVENS POINT

* AT 1255 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARSHFIELD. THE STORM WAS MOVING EAST AT
  30 MPH.

* THE STORM WILL BE ENTER NORTHWEST PORTAGE COUNTY BY 110 AM...
  AND JUST NORTH OF STEVENS POINT BY 130 AM.

THIS IS A VERY DANGEROUS STORM WITH WIND GUSTS OVER 70 MPH AND LARGE
HAIL. MOVE TO A STURDY SHELTER.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

JKL/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:00 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 8:00 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
755 PM CDT TUE JUL 1 1997

THUS FAR...CAP ACRS IA HAS REMAINED STG ENOUGH TO INHIBIT DEEP
CONVECTION S OF THE MN BORDER. COMPLEX OF TSTMS N OF THE CAP ACRS
CEN MN HAS INTENSIFIED AND APPEARS TO BE PRODUCING WIDESPREAD SVR
WX. 21Z RUC SHOWED THE STRONGEST TSTMS NEAR THE NOSE OF >30 KT
LLJ. RUC PROGS THIS JET TO SHIFT SLOWLY EAST THIS EVENING...WITH NOSE
OF JET ENTERING NW WI ARND 06Z. ALTHOUGH THE AIR OVER WI IS NOT AS
UNSTABLE AS TO THE WEST...GIVEN THE STRENGTH OF THE DYNAMICS...STORMS
SHOULD REMAIN SVR AS THEY MOVE INTO WI. CURRENT MVMT OF THESE TSTMS
WOULD BRING THEM INTO THE NW PART OF MY FCST AREA ARND 05Z.

TSTMS THAT STARTED TO DEVELOP OVER SE MN APPEAR TO BE INHIBITED BY
BY CAP. THIS WILL LIKELY DELAY THE ONSET OF TSTMS IN THE S/SW
PART OF MY FCST AREA UNTIL AFT 05Z.

JS

In the hours before

Special weather statement, Jul 1, 9:06 PM CDT, 3 hours 51 minutes before
WIZ005-010>012-018>020-030-031-035>037-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT TUE JUL 1 1997

...INTENSE THUNDERSTORMS HEADED FOR CENTRAL AND NORTH-CENTRAL
WISCONSIN...

AT 850 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS CROSSING THE MISSISSIPPI RIVER JUST EAST OF MINNEAPOLIS.
THE LINE WAS MOVING EAST AT ABOUT 30 MPH. THESE STORMS HAVE PRODUCED
WIDESPREAD WIND DAMAGE IN EAST-CENTRAL MINNESOTA. SOME TORNADOES HAVE
ALSO BEEN SPAWNED BY THIS LINE OF STORMS.

ALTHOUGH CONDITIONS ACROSS WISCONSIN ARE NOT QUITE AS VOLATILE AS THOSE
IN MINNESOTA...THIS LINE OF STORMS HAS BECOME HIGHLY ORGANIZED AND WILL
LIKELY REMAIN STRONG TO SEVERE AS IT PUSHES EAST INTO THE AREA. THE
STORMS SHOULD BEGIN AFFECTING THE WESTERN PORTIONS OF VILAS...ONEIDA...
LINCOLN...AND MARATHON COUNTIES BETWEEN 1100 PM AND MIDNIGHT...AND THEN
SWEEP EAST ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN AFTER MIDNIGHT.

ANYONE IN THESE AREAS THAT CAN TAKE PRECAUTIONS AGAINST HIGH WINDS
SHOULD DO SO NOW. ALSO BE SURE TO MONITOR LATER STATEMENTS AND
FORECASTS.

SKOWRONSKI
Local storm report, Jul 2, 12:24 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1224 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    SPENCER                   WI   .88 INCH HAIL
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 12:30 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1226 AM    SPENCER                   WI   1.75 INCH HAIL
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 12:40 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1240 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    BAKERVILLE                WI   60 MPH WIND GUST
07/02/97   WOOD

1237 AM    SPENCER                   WI   90 MPH WIND GUST
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 12:41 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1240 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    BAKERVILLE                WI   60 MPH WIND GUST
07/02/97   WOOD

1237 AM    SPENCER                   WI   90 MPH WIND GUST
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 12:45 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1245 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    1 S UNITY                 WI   1.75 INCH HAIL
07/02/97   MARATHON

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:32 PM CDTSevere Thunderstorm WarningGRBMarathon63 min
Jul 2, 12:20 AM CDTSevere Thunderstorm WarningGRBWood65 min
Jul 2, 12:31 AM CDTTornado WarningGRBMarathon, Wood44 min
Jul 2, 12:35 AM CDTSevere Thunderstorm WarningGRBMarathon80 min
Jul 2, 1:41 AM CDTSevere Thunderstorm WarningGRBWood64 min
Jul 2, 1:48 AM CDTSevere Thunderstorm WarningGRBMarathon72 min
Jul 2, 2:01 AM CDTSevere Thunderstorm WarningGRBPortage, Shawano, Waupaca74 min
Jul 2, 4:04 AM CDTSevere Thunderstorm WarningGRBWaupaca61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.